Oklahoma, 2021

Heat in Oklahoma, August 9 to 11, 2021

August 9 to 11, 2021 · NWS OUN · 1 event in 1 county or zone

An extended period of hot temperatures and high humidity combined to produce dangerous heat index values across much of central and eastern Oklahoma during the 9th through the 11th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An extended period of hot temperatures and high humidity combined to produce dangerous heat index values across much of central and eastern Oklahoma during the 9th through the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 9, 11:36 AM CST, 24 minutes earlier.

Area forecast discussion, Aug 9, 11:36 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1236 PM CDT Mon Aug 9 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 306 AM CDT Mon Aug 9 2021

Prior to diurnal weakening, veered low level jet will result in weak
warm advection and continued development of clouds/accas over
central and eastern Oklahoma. Confidence not high on development of
showers or storms in this area of cloud development, but if they do
develop, should be isolated and brief. We will keep low pops going
through about mid-morning near and east of I-35.

Hot and muggy day in store with heat indices generally in the 102 to
110 range. However, Wet Bulb Globe Temperatures are not expected to
get into the extreme levels due to forecast gusty south winds, which
will help with the uncomfortable level of todays forecast. With heat
index values approaching the 107-110 range for a few hours this
afternoon farther west than we have current advisory, the advisory
will be spread westward a few counties, toward Alva down to Lawton
and Wichita Falls.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 306 AM CDT Mon Aug 9 2021

With surface trough lifting farther north in Kansas on Tuesday and
some deepening of surface low, stronger southerly winds are
expected on Tuesday, and most models show at least a slight drop
in dewpoint temperatures during the afternoon. Both of these
parameters will yield lower WBGT and the decrease in dewpoint will
help with heat index numbers, yielding more marginal advisory
levels near and below 105. We will not extend the heat advisory
with this forecast package but extension in time will be
reassessed later today.

With the mentioned surface trough close enough to northern parts
of Oklahoma Tuesday and Wednesday, we will keep some low pops for
late day and evening storms, although most if not all activity
should stay north and west of the body of Oklahoma. Once we get
into the Thursday period onward, medium range models are all
trending toward keeping the stronger flow farther north, which
yields the potential for a slower southward progression of the
late week cold front and potential for any appreciable rain
chances. Models are still showing a fair amount of differences in
timing of cold front, with the ECM becoming a little more
aggressive on Friday and the GFS backing off. Low confidence in
the late week and weekend period as far as storm chances and
quality of cool down, if we do in fact get it.

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Mon Aug 9 2021

VFR conditions will continue through the rest of Monday into
Tuesday afternoon. Winds will remain gusty and out of the south
through Tuesday. Low level wind shear is possible, however
confidence is low on whether or not this LLWS will occur.

&&

.UPPER AIR...
Issued at 306 AM CDT Mon Aug 9 2021

No Upper Air flights are currently planned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  78  96  78  96 /   0   0   0   0
Hobart OK         78  99  77  98 /   0   0   0  10
Wichita Falls TX  78 100  77 100 /   0   0   0   0
Gage OK           77  99  74  97 /   0  10  10  10
Ponca City OK     78  99  78  99 /   0   0  10  10
Durant OK         77  98  76  99 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ005>008-011>013-
     017>020-023>032-038>048-050>052.

TX...Heat Advisory until 8 PM CDT this evening for TXZ086-089-090.

&&

SHORT TERM...11
LONG TERM....11
AVIATION...50
Hazardous weather outlook, Aug 9, 11:14 AM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1214 PM CDT Mon Aug 9 2021

OKZ004>048-050>052-TXZ083>090-101715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1214 PM CDT Mon Aug 9 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat and Humidity...
Heat indices in excess of 105 are expected across all but far
western Oklahoma and adjacent parts of northern Texas. Locations
near and east of Alva, Weatherford, Lawton and Wichita Falls are
under a Heat Advisory for this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Heat and Humidity...
Hot and muggy weather is expected much of the coming week with
heat index values above 100.

.Thunderstorms...
Isolated thunderstorms appear possible across northern Oklahoma
late Tuesday and again late Wednesday. These relatively low storm
chances will spread south across the rest of the region late
Thursday into the weekend. Although a few strong storms may occur,
organized severe weather is not anticipated at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Oklahoma

When
August 9, 12:00 PM CST to August 11, 7:00 PM CST
Where
Oklahoma forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

A couple of heat related illnesses were reported and heat index values reached 105-110 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983479.